Drug InfoNet.com
Go
Ask the Expert
FAQ's
Drug Information
Disease Information
Health News
Health Info
Panel Registration
Healthcare Orgs
Medical Refs
Gov't Sites
Hospitals
Med Schools
Home
 
Special Offers

Drug Infonet provides drug and disease information for your healthcare needs. Visit our FAQ page to find answers to common health questions. Look on the Manufacturer Info page to link to pharmaceutical company pages. Click to Health Info and Health News for the latest in healthcare developments.

Drug Infonet brings this free resource to you so that you become a more informed consumer of healthcare.


Doctors' Answers to "Frequently Asked Questions" - Joints


These comments are made for the purpose of discussion and should NOT be used as recommendations for or against therapies or other treatments. An individual patient is always advised to consult their own physician.

Joint Pain & Synvisc [posted 12/04/98]
Question: A friend of mine in Pensacola, FL has been suffering from shoulder joint pain due to an injury when trying to restrain a child at school. She has been given several shots which have only temporarily eased the pain. She was recently given a series of 3 shots in one of her shoulder joints where the shoulder and arm socket meet with a drug called syndisc. What can you tell me about syndisc? The only thing she knows about it is that it has been FDA approved for knees, but not for shoulders. If this therapy works, they want to do the same series of three shots in her other shoulder.  The shots are extremely painful for her. They injected some kind of gel into her body. She said they described it to her as being the same as "putting oil in an engine"--it makes things move more smoothly. She is 54 years old. I am very concerned about her. Any information you can give me on "syndisc" will be greatly appreciated.

Answer: Synvisc is made of the molecule that your body  manufacturers for joint lubrication. It has some effect in degenerative joint disease to buy some time prior to joint replacement. It certainly seems appropriate in this circumstance, even though not specifically approved. About 40% of my patients will get some relief with this injection, but, it is worth a try.

Joints Popping & Cracking [posted 11/04/98]
Question: I am an 18 y.o. female and my joints pop and crack all the time and are sometimes painful. The one involved are: neck, lower back, hips, elbows, sternum, wrist, left knee, ankles, and toes. Eight months ago I had acl reconstruction and meniscus repair on right knee, and since then it hasn't clicked or caught or gave way like it used to. My left knee still does however. Any info on what might be wrong if anything is appreciated.

Answer: Popping and cracking of non-injured joints is no big deal. As to the previously injured one, an exam would be necessary to see if there is cartiledge damage.

Hip Joint Problems
Question: I'm 18 and my hip has been bothering me for about two weeks, sorta like it's gonna give out on me. I figure it's a pinched nerve or something is there anything to do to help except just lay off it?

Answer: Take over the counter nsaids like Motrin etc. Doubling the otc dosage is usually about the prescription level. Watch for GI side effects, nausea, burning etc. If these occur, stop the medication, take it with food.

Tendonitis
Question: I am a pest control technician, and I must use my arms and wrists a lot. I am currently suffering with tendonitis in both elbows. I only get a chance to ice them down in the evenings. I wear supportive strap braces on both arms and take a lot of ibuprofen. Should I get a cortisone shot in both elbows, and will it do any good?

Answer: It depends a great deal on which tendons are inflamed, or whether this is really bursitis. You can't answer this question without an examination.

Cracking Joints
Question: My 16 year old son's ankle joints crack loudly when he walks. What could be the cause of this noise? Should he see a doctor for this?

Answer: If there is no pain or instability, probably not. This would especially be true if both ankles crack. However, if one is different or producing discomfort or any limitation of daily activity then it is time to see your physician.

Joint Elasticity
Question: I am 46 years old and seem to have lost some amount of elasticity in the cartilage of the leg/hip joint. Can I recover some or all of the joints elasticity? I am involved in Karate and am limited by the se joints not the leg muscles themselves.

Answer: Unfortunately the joints and the eyes tend to go first in the aging process as most “boomers” are discovering. This has been apparent among professional athletes for generations. However, stretching exercises (particularly yoga or tai chi) will help to get the full amount elasticity available.

Trick Knee
Question: I would really like to know how to prevent a trick knee from happening. It always seems to happen when I am playing sports or when I stop on it just right. I really am a big sports competor. Whenever this happens my knee pops out of place and then goes back in place. It swells up and becomes stiff for about three days. After the three days of stifffness it stays sore for one and a half to two weeks. If you could tell me how to prevent this I would really be thankful.

Answer: "Trick knees" are usually a manifestation of underlying damage to the ligaments or cartiledge of the knee. The knee is separated by two pieces of cartiledge called menisci. These are commonly torn in sports injuries and small or partial tears are often the cause of this effect. Sometimes loose pieces of calcium or cartiledge in the knee referred to as "joint mice" can also cause this effect. I would have your knee evaluated by an orthopedic surgeon before it is an irreparable defect.

Stiffness & Burning
Question: I've been experiencing stiffness and burning in all joint areas of my body -- from my ankles to my shoulders. My right foot has been especially bothersome for more than six months. X-rays of that foot were negative. The doctor -- an orthopedist -- attributed the pain to inflamation and prescribed an over- the- counter anti-inflamatory. Lately, these symptons have been accompanied by intermittent flu-like symptpons, including severe fatigue, malaise and feverish feelings. I'm 45 years old and about 25 pounds overweight. I take Norvasc for high blood pressure. Could these symptons be a reaction to the medication, which I've been taking for about a year?

Answer: I doubt it but switch to another class of drugs and see. I'd see an Internist or Rheumatologist and ensure that you don't have a systemic arthritis as the underlying cause. This could be gout, lupus, psoriatric arthritis etc.

Knee Pain
Question: I have pain in my right knee that wakes me up at night. It doesn't really bother me during the day, just aches a little if I sit for a long time. During the night if I bend my leg a certain way it causes a sharp pain that will ease up if I get out of bed and walk a bit. There is no swelling. I had a baby 2 months ago, and I am not overweight.

Answer: Hard to tell without an examination. Possibilities include lateral cutaneous nerve palsy(myalgia paresthetica) this would be a damaged nerve (in your groin) and the pain felt between the knee and the hip on the outside of the leg. Other possibilities would be sciatica or other lower lumbar impingement. This is common after delivery;but, would usually be seen during the day as well. I'm afraid you'll have to see your doctor for an examination.

Possible Damage
Question: Over the years this question has come up time and again. If I "crack" my back or my toes or my knuckles, just what is being "cracked"? Is it the same for all parts of the body? Is it somehow changing the alignment of bones?

Answer:"Cracking" joints is a process of stretching ligaments until the bone surfaces "pop". This may precede to joint laxity in some susceptible individuals;but, generally is of no lasting concern unless it produces pain.




Back to Drug InfoNet Home Page.

Back to Doctor FAQ main page.







HON
FAQ Drug Info Disease Info Manufacturer Info Health Care News Health Info Become Panelist Health Care Orgs Medical References Government Sites Hospital Sites Medical Schools
Contact | Site Map | Search | Disclaimer | Mission Statement

© 1996-2005 DRUG INFONET, Inc. All rights reserved.